From Omaha, Nebraska, USA:
My three year old has a lot of "classic" signs on diabetes such as tiredness, excess urination, extreme thirst, dark eyes and weight loss. He is not diabetic yet, but has been diagnosed with hyperglycemia. His highest blood sugar has been 207 mg/dl [11.5 mmol/L], but he dropped down to 189 mg/dl [10.5 mmol/L] within minutes. He does tend to run low throughout the day, too, usually in the 70s mg/dl [3.9 to 4.3 mmol/L] and then shoot back up to the 150s to 180s mg/dl [8.3 to 10.5 mmol/L]. The doctor wants us to start testing his ketones and referred him to a specialist after his A1c was 5.9. What exactly does all this mean? Is he on the road to diabetes?
Unfortunately, I think your general pediatrician is a bit off the mark here.
The symptoms you described are indeed CLASSIC of diabetes mellitus and in a three year old would almost certainly be type 1, insulin-dependent diabetes."Some" insulin would be required.
Confirmed serum fasting glucose values more than 125 mg/dl [7.5 mmol/L] can DEFINE a diagnosis of diabetes mellitus. RANDOM serum glucose levels, with the symptoms you describe, of more than 200 mg/dl [11.1 mmol/L] can also DEFINE diabetes.
The A1c is merely a reflection of the duration of time that glucose levels have been elevated and how much the glucose "sticks" to the protein in blood called hemoglobin. Everyone has glucose in their blood; everyone has hemoglobin in their blood. Everyone has SOME glucose "stuck" to hemoglobin. For the NON-DIABETIC, the value is about 4 to 6%, depending on the method used to test. So, a person with well-controlled diabetes or diabetes of short duration can certainly have a normal A1c.
I would not delay. I would seek out a consultation with a pediatric endocrinologist soon.
Original posting 30 Jul 2006
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.